Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 168, NWS Columbia, SC

July 30, 2003Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 30, 2003, 3:08 PM EDT for Aiken County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2003, 3:08 PM EDT (19:08 UTC)
Expired
Jul 30, 2003, 3:30 PM EDT
In force
22 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1418 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS52 KCAE 301908
SVRCAE
SCC003-301930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
306 PM EDT WED JUL 30 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 330 PM EDT.

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM BETWEEN AIKEN AND WAGENER...MOVING EAST AT 
  10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    THE AREA BETWEEN WAGENER AND WINDSOR.
 

EXPECT WIND GUSTS OF 40 TO 60 MPH WITH THIS THUNDERSTORM.

THE STORM WILL ALSO HAVE INTENSE LIGHTNING. 

LAT...LON 3367 8157 3350 8163 3339 8129 3361 8122

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:45 PM EDT, 23 minutes earlier.

Area forecast discussion, Jul 30, 2:45 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT WED JUL 30 2003

NEARLY STATIONARY FRONT ACROSS THE AREA FORECAST TO LIFT
NORTH/DISSIPATE BY THURSDAY. WINDS SHIFT SOUTHWESTERLY BY THURSDAY.
UPPER LOW OVER MANITOBA FORECAST TO SLOP INTO THE UPPER MIDWEST,
KEEPING TROUGH OVER THE EASTERN PART OF THE NATION. SHORT WAVE
FORECAST TO CROSS THE AREA OVERNIGHT, KEEPING A CHANCE OF PRECIP.
PRECIPITABLE WATER STAYS UP > 1.75 INCHES. AIRMASS REMAINS UNSTABLE.
WILL KEEP CHANCE OF CONVECTION EACH DAY WITH A DIURNAL TREND.
WILL FOLLOW TEMP GUIDANCE WITH LOWS AROUND 70 AND HIGH AROUND
90.

EXTENDED DISCUSSION:
UPPER LOW OVER UPPER MIDWEST SATURDAY SLOWLY MIGRATES EAST INTO THE
GREAT LAKES REGION, HOLDING LARGE UPPER TROUGH OVER THE EASTERN U.S.
SOUTHWEST FLOW ALOFT WITH WITH CHANCE OF MAINLY DIURNAL CONVECTION
EACH DAY. TEMPS CLOSE TO CLIMO.

FCSTID =   10
CAE   72  89  71  89 /  40  50  40  50
AGS   71  89  71  90 /  50  50  40  50
SSC   72  89  72  90 /  40  50  40  50
OGB   72  90  72  90 /  40  50  40  50

.CAE...
GA...NONE.
SC...NONE.

LM
Hazardous weather outlook, Jul 30, 11:00 AM EDT, 4 hours 8 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-311700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 AM EDT WED JUL 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

VERY HEAVY RAIN MAY OCCUR WITH THUNDERSTORMS THIS AFTERNOON AND
EVENING. RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR WITH A FEW OF
THE THUNDERSTORMS AND LEAD TO FLOODING IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

CURRENT INFORMATION DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 30, 11:00 AM EDT, 4 hours 8 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-301700-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 AM EDT WED JUL 30 2003

THIS STATEMENT PERTAINS TO THE FOLLOWING COUNTIES: AIKEN...BAMBERG...
BARNWELL...BURKE...CALHOUN...CHESTERFIELD...CLARENDON...COLUMBIA...
EDGEFIELD...FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON...
LINCOLN...MCCORMICK...MCDUFFIE...NEWBERRY...ORANGEBURG...RICHLAND...
RICHMOND...SALUDA AND SUMTER.

A STATIONARY FRONT EXTENDING THROUGH THE AREA...AN APPROACHING
UPPER-LEVEL DISTURBANCE...PLUS HEATING WILL HELP CAUSE THUNDERSTORMS
THIS AFTERNOON AND EVENING. MOST OF THE AREA WILL EXPERIENCE THE
THUNDERSTORMS. THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT
LIGHTNING...RAINFALL AMOUNTS NEAR 1 INCH...AND WIND GUSTS NEAR 30
MPH.

RAINFALL AMOUNTS OF 2 TO 4 INCHES COULD OCCUR WITH A FEW OF THE
THUNDERSTORMS AND LEAD TO FLOODING IN POOR DRAINAGE AREAS.

NEVER ATTEMPT TO DRIVE ON FLOODED ROADS. ON FOOT...KEEP AWAY FROM
STORM DRAINS.

ALL THUNDERSTORMS CONTAIN DANGEROUS LIGHTNING.

CURRENT INFORMATION DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED.

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:17 PM EDTSevere Thunderstorm WarningCAELexington43 min
Jul 30, 3:43 PM EDTFlash Flood WarningCAELexington2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.